Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 6, NWS Blacksburg, VA

February 12, 202430 counties in Virginia; 6 counties in North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 12, 2024, 3:29 AM EST for 30 counties in Virginia; 6 counties in North Carolina; 4 counties in West Virginia. It took effect at Feb 13, 2024, 4:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2024, 3:29 AM EST (08:29 UTC)
In effect from
Feb 13, 2024, 4:00 AM EST
Expired
Feb 13, 2024, 12:15 PM EST
In force
8 hr
Issued by
NWS Blacksburg, VA
All 40 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Campbell County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Giles County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 12, 12:27 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 12:27 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1227 AM EST Mon Feb 12 2024

.SYNOPSIS...
A major winter storm will impact parts of the Mid-Atlantic
Monday into Tuesday with heavy snow across Pennsylvania and New
York, and moderate to heavy rain from the Virginias to Georgia.
This is expected to be a dynamic storm system with potential for
flooding, wind, and plowable snow, all of which will depend on
what part of the region you are in during that time frame.

For the central Appalachians, which includes southwestern
Virginia, southeastern West Virginia, and northwest North
Carolina, we are expecting primarily rain Monday and Monday
night, followed by strong gusty winds on Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EST Sunday...

Key Messages:

1) Cloudy tonight

2) Rain redevelops Monday

Patchy fog has developed in the foothills and piedmont of
Virginia and North Carolina. Have slowed the arrival of the
steadier light to moderate rain until after 08Z/3AM. Little to
no change needed to temperatures needed for tonight.

Previous discussion
As of 300 PM EST Sunday...

Forecast area remains within baroclinic zone through Monday with
surface front stalled just to our south. A vigorous short wave
trough over the southern Plains is forecast to move northeast
and become negatively tilted with time. This will result in
strong cyclogenesis along the front with low pressure deepening
is it tracks from a Texas to Pennsylvania, passing over or just
to our northwest. Our forecast area will remain withing the warm
sector aloft, maintaining an all rain forecast with onset of
rain beginning in the NC high country late tonight then over
spreading the remainder of the forecast area during the day
Monday. Heaviest rain is not anticipated until late in the day,
favoring the overnight period Monday night if there is to be any
flooding. Until then, expecting mainly cloud cover with little
or no weather hazards other that some visibility restriction
from late night fog. Temperatures through Monday are forecast to
remain above freezing.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EST Sunday...

Key Messages:
1. Strong and gusty winds Monday night through Tuesday.
2. Cooler temperatures on Tuesday, gradually warming by midweek.
3. Mountain snow showers through Tuesday.

Rain will be ongoing across the area by the start of this forecast
period. The center of the surface low will track just to the west of
the forecast area, up through the Mid Atlantic and into the
Northeast through Tuesday. This system is progressive, so once the
500mb trough sweeps through the region, rain will come to an end for
much of the area, outside of the western mountains, where moisture
wrapping around the surface low and cold northwesterly winds will
lead to lingering upslope snow showers through the day on Tuesday.

The bigger story following the passage of this weather system is the
strong and gusty winds expected Tuesday. A strong 850mb jet with
northwesterly winds near 50 knots will traverse the area through at
least midday, and impressive pressure rises behind the front,
combined with cold air advection, will lead to winds and gusts near
advisory level, especially over the higher terrain and in northwest
North Carolina and southwest Virginia. These winds will decrease by
Wednesday morning, but a breezy day Wednesday is still expected.

Brief upper ridging develops over the southeast and builds into the
area by Thursday, and increasing heights over the central
Appalachians will lead to increasing temperatures by midweek.
After the frontal passage Tuesday, surface high pressure will
keep the weather dry for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...

Key Messages:
1. Dry weather for most through the end of the work week.
2. Upslope mountain snow showers Thursday night.
3. Next system to impact the area arrives for the weekend.

A surface low will drop into the area from the Great Lakes as
the the high pressure shifts towards the southeast by late
Thursday. Long range ensemble guidance keeps most of the upper
level forcing to the north of the area, and most deterministic
guidance shows the center of the surface low in the northern Mid
Atlantic and Northeast, despite differences in the specific
track. With the surface high still nearby and over the southern
Mid Atlantic and southeast states, this will help limit any
precipitation to the usual upslope areas for overnight Thursday
and into Friday morning. A deeper, northern stream 500mb trough
will move into the central US by the weekend, while a southern
stream frontal system develops across the southeast and Gulf
coast states, which will bring plenty of moisture to the south
and into the Mid Atlantic. There are increasing probabilities
for another round of precipitation to the area over the weekend
as Gulf moisture rides up and over the cold front. Best timing
looks to be Saturday, but given differences in the deterministic
guidance, confidence is low on specific timing and impacts.
Negative 850mb temperature anomalies over the northern Mid
Atlantic and northeast suggest some of the precipitation may
turn into snow Saturday into Sunday, but given how far out in
the forecast period this is, confidence is again low.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1224 AM EST Monday...

Clouds will persist through tonight with rain re-developing
Monday. Cigs will favor MVFR/VFR early but should see them start
to tank of IFR between 08z-12z, continuing through Monday.

VSBYs will trend lower overnight as stratus and fog develops,
and then blo 4SM associated with widespread light to moderate
rain on Monday afternoon into Monday evening.

Winds remain light into Monday morning. Monday afternoon winds
will increase from the southeast, but still mainly under 10kts,
except some gusty winds at BLF after 00z/Tue.

Average confidence for ceiling, visibility, and wind.

AVIATION OUTLOOK...

Periods of sub-VFR conditions continue through late Monday
night with periods of rain. Wind speeds increase late Monday
night.

Some improvement is anticipated east of the mountains Tuesday
with gusty winds. MVFR clouds and upslope rain and snow showers
will remain on the western slopes of the central Appalachians
Tuesday. Winds Tuesday morning could gust over 40kt at ROA/BCB.

VFR Wednesday into Thursday as high pressure works in. There is
a small chance of rain and snow showers with MVFR ceiling and
visibility in southeast West Virginia on Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/WP
Hazardous weather outlook, Feb 11, 2:50 PM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EST Sun Feb 11 2024

VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-122000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
250 PM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest winds could gust up to 45 mph late Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ032-033-122000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Patrick-Franklin-
250 PM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of rain Monday into Monday night could lead to poor drainage
flooding. In addition, northwest winds late Monday night into
Tuesday could gust up to 50 mph, especially in the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043-044-058-059-122000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
250 PM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of localized flooding Monday afternoon and
evening. Northwest winds Tuesday could gust over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ045>047-122000-
Campbell-Appomattox-Buckingham-
250 PM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 12, 12:39 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1239 AM EST Mon Feb 12 2024

VAZ034-035-044>047-058-059-120945-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
Including the cities of Bedford, Amherst, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
1239 AM EST Mon Feb 12 2024

...AREAS OF FOG EARLY THIS MORNING...

Fog will be dense at times this morning across the Virginia
Piedmont. Visibilities will fluctuate between a quarter mile to
over a mile in places. Those traveling should alert to rapid
changes in visibility. Slow down and use low beam headlights.

NCZ001-018-VAZ007-009-015-120945-
Ashe-Watauga-Tazewell-Smyth-Grayson-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Independence, Whitetop, Troutdale, and Volney
1239 AM EST Mon Feb 12 2024

...AREAS OF FOG EARLY THIS MORNING...

Fog will be dense at times this morning across the Mountain Empire
of Virginia into the Grayson Highlands and North Carolina High
Country. Visibilities will fluctuate between a quarter mile to
over a mile in places. Those traveling should alert to rapid
changes in visibility. Slow down and use low beam headlights.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:29 AM ESTHigh Wind WarningRNKCarroll, Floyd, Grayson, City of Galax33 hr

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.